Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 138, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 16, 2001, 5:54 PM MDT for Bent County, Colorado. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 16, 2001, 5:54 PM MDT (23:54 UTC)
- Expired
- Sep 16, 2001, 7:30 PM MDT
- In force
- 96 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bent County, CO
The radar
The Pueblo radar (KPUX), 109 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 6:05 PM MDT | Hail 2 | Las Animas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
419 WUUS55 KPUB 162355 SVRPUB COC011-170130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 554 PM MDT SUN SEP 16 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENT COUNTY IN SOUTHEAST COLORADO * UNTIL 730 PM MDT * AT 554 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 7 MILES TO THE SOUTHWEST OF LAS ANIMAS...OR ABOUT 12 MILES EAST OF LA JUNTA... MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... LAS ANIMAS...FORT LYON AROUND 600 PM MDT JOHN MARTIN RESERVOIR AROUND 620 PM MDT CADDOA AROUND 625 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3811 10336 3771 10332 3769 10280 3810 10277
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:00 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 16, 3:00 PM MDT, 2 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 PM MDT SUN SEP 16 2001 ...ACTIVE WX PATTERN CONTINUES THROUGH TUESDAY.. CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA SHOWING BROAD UPPER TROUGH ACROSS THE INTER-MOUNTAIN WEST AND GREAT BASIN REGION...WHICH WILL MOVE ACROSS THE STATE THROUGH THE SHORT TERM. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER WESTERN AND CENTRAL MOUNTAINS....BEING AIDED BY UPPER LEVEL SPEED MAX MOVING ACROSS THE COLORADO/NEW MEXICO. LEE TROUGHING ACROSS I-25 CORRIDOR KEEPING DEW POINTS ONCE AGAIN IN THE MID TO UPPER 50S ACROSS SOUTHEAST COLORADO WITH SOUTH TO SOUTHEAST LOW LEVEL WINDS. MODELS IN GENERAL AGREEMENT ON WX PATTERN IN SHORT TERM...WITH UPPER TROUGH MOVING ACROSS THE STATE TROUGH TUESDAY...WITH A BACKDOOR COLD FRONT MOVING ACROSS THE EASTERN PLAINS DURING THE DAY MONDAY...THOUGH FOLLOWED ETA AS IT MOVES FRONT ACROSS THE EASTERN PLAINS A TAD FASTER...AND IS GENERALLY BETTER WITH SHALLOW FRONTS FOR TONIGHT...MAIN UPPER TROUGH AXIS MOVES INTO WESTERN UTAH BY 12Z MON...WITH INCREASING LIFT MOVING INTO WESTERN COLORADO...AS UPPER SPEED MAX CO/N MEX BORDER MOVES INTO OK PANHANDLE. SCATTERED SHOWERS ACROSS MOUNTAINS TO SPREAD ACROSS ADJACENT PLAINS. POSSIBILITY FOR ONE OR TWO STRONG STORMS THIS EVENING ACROSS THE PLAINS...WITH ABUNDANT LOW LEVEL MOISTURE. MON AND MON NIGHT...UPPER TROUGH AND DYNAMICS PLOWS EASTWARD WITH AXIS ACROSS CENTRAL COLORADO BY 06Z TUE. SURFACE LOW AND PERSISTENT SFC BOUNDARY ACROSS EASTERN COLORADO WILL KEEP SOUTHERLY WINDS AND WARM TEMPS ACROSS FAR EASTERN PLAINS...AS SURFACE HIGH PRESSURE BUILDS ACROSS NORTHERN PLAINS. INCREASING DYNAMICS...ALONG WITH WARM AIR ADVECTION WAIL HELP INITIATE SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF FRONT. HIGH TEMPS WILL BE TRICKY AS MIXING AHEAD OF FRONT SHOULD WARM THINGS UP. STRONG CAA BEHIND FRONT WILL KEEP CLOUDS AND PRECIPITATION ACROSS AREA THROUGH TUESDAY MORNING. MAIN COOLING TAKES PLACE ACROSS EASTERN PLAINS...WITH 700MB TEMPS STAYING NEAR 4C TO 8C ACROSS THE CWA. WITH DYNAMIC COOLING...WOULD NOT BE SURPRISED TO SEE SOME SNOW OVER THE HIGHER MOUNTAIN PEAKS MON NIGHT. TUESDAY AND TUESDAY NIGHT...MODELS INDICATING STRONG SUBSIDENCE MOVING ACROSS THE AREA IN COOL NORTHWEST FLOW. WILL KEEP CHANCE POPS GOING ACROSS THE PLAINS EARLY...WITH SLIGHT CHANCES ACROSS THE MOUNTAINS AS ETA SHOWING 500MB COLD POOL TO MOVE ACROSS. IN THE EXTENDED...WED THROUGH SUN...NORTHWESTERLY FLOW ALOFT ON WEDNESDAY...BECOMES MORE ZONAL THURSDAY AND FRIDAY WITH MODELS SHOWING WEAK DISTURBANCE MOVING THROUGH THE FLOW THURSDAY. SATURDAY AND SUNDAY...INCREASING SOUTHWESTERLY FLOW DEVELOPS...AS TROUGH MOVES ACROSS THE NORTHERN TIER OF STATES...POSSIBLE BRUSHING NORTHERN COLORADO SATURDAY. WILL MENTION A SLIGHT CHANCE OF SHOWERS ACROSS THE MOUNTAINS THURSDAY...WITH WEAK DISTURBANCE...AND KEEP THINGS DRY ELSEWHERE. IN GENERAL...SHOULD BE A RATHER DRY AND SEASON PERIOD. .PUB...NONE. MW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:08 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.